Rohypnol (Flunitrazepam) Overdose Signs And Symptoms
Trusted Content

Rohypnol (Flunitrazepam) Overdose Signs And Symptoms

Isaac Alexis, M.D., AAMA, AMP-BC

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

May 17, 2019

Rohypnol is a benzodiazepine that causes confusion and memory loss. Rohypnol can result in an overdose, especially when used with alcohol. Symptoms of Rohypnol overdose include severe sedation, slowed breathing, and loss of consciousness.

Rohypnol is the brand name for the sedative-hypnotic drug flunitrazepam. This benzodiazepine is sometimes referred to as “roofies” or “the date rape drug.”

Rohypnol can cause amnesia, loss of coordination, and overdose. Sexual predators may use this drug to physically and psychologically disable their victims.

Roofies can be habit-forming and addictive. When a person ingests too much Rohypnol, they may experience an overdose. Large doses of Rohypnol can lead to overdose symptoms such as slowed heart rate and stopped breathing.

Additional signs and symptoms of Rohypnol overdose may include:

  • muscle relaxation
  • confusion
  • impaired judgment
  • amnesia
  • loss of motor coordination
  • stupor
  • weakness
  • extreme intoxication
  • respiratory depression
  • death

The risk of Rohypnol overdose increases when mixed with another central nervous system depressant, such as alcohol. If a roofie is dissolved into someone’s drink, they are at risk for these life-threatening symptoms, along with sexual assault.

Because this sedative-hypnotic is so potent, it’s illegal in the U.S. However, roofies are commonly prescribed for insomnia or seizure disorders in other countries. This results in the drug being smuggled in and used to facilitate sexual assaults.

Introducing
virtual care

Get treatment when
and how you need it.

Is It Possible To Overdose On Rohypnol (Flunitrazepam)?

Yes. Rohypnol is a central nervous system depressant that slows down the systems of the body. Breathing, heart rate, and mental functioning are also suppressed, and a person’s muscles weaken and relax. In high doses, roofies can lead to overdose and death.

Rohypnol is highly addictive. This drug comes in oral tablets and may be taken orally or crushed and snorted. This leads to an increase in the drug’s effects, including relaxation and euphoria. Some people may crush and sprinkle the powder on marijuana, or dissolve and inject the substance for a stronger high.

Changing the method of use (by snorting, smoking, or injecting the substance) increases a person’s risk of overdose. Some people take Rohypnol to soothe heroin withdrawal symptoms, or to soften the “comedown” symptoms of a cocaine binge.

Taking Rohypnol with other drugs, especially depressants like opioids or alcohol, puts a person at an increased risk of overdose.

How Much Rohypnol Is Too Much?

Roofies are ten times more potent than other benzodiazepines, such as Valium. This means that smaller doses of this drug can lead to dangerous side effects, including overdose.

Rohypnol comes in an oblong green tablet, and people usually can feel the effects within 15-20 minutes. If a person is taking other drugs, it may be difficult to tell when roofies have kicked in. This could lead a person to take more of the drug and possibly ingest a lethal dose.

This drug also causes clouded thinking and memory loss. If a person takes Rohypnol and drinks alcohol, they may unintentionally ingest more alcohol than they meant to consume. All of these behaviors can contribute to fatal Rohypnol overdose.

What To Do When Someone Overdoses On Rohypnol

Rohypnol causes people to lose muscular control and consciousness. This makes it difficult to tell when a person is simply “under the influence” of roofies, versus experiencing a Rohypnol overdose.

When a person overdoses on Rohypnol, the main danger is slowed breathing. The respiratory system can become so slow that it causes a person to stop breathing.

Another sign of Rohypnol overdose is psychological symptoms such as impairment, confusion, and amnesia. If a person doesn’t know where they are or what happened, they are in danger of a Rohypnol overdose.

Roofies overdose should be treated as a medical emergency. If you see a person displaying signs of Rohypnol overdose, call 911 immediately.

Risk Factors For Rohypnol Overdose

Rohypnol is considered a “club drug,” as it is a popular substance in the nightclub scene. Anyone who takes roofies is at risk for a potential overdose. However, there are certain behaviors that place people at an increased risk for overdosing on Rohypnol.

Large Or Frequent Doses

While Rohypnol is illegal in the United States, it’s commonly smuggled from other countries such as Mexico. People who regularly take Rohypnol are at an increased risk of overdose.

This drug is associated with a tolerance, which means a person’s body can become accustomed to the drug’s effects. Over time, a person will require larger or more frequent doses in order to get the same euphoria, or “high” feeling. Large doses of roofies can easily lead to an overdose.

Method Of Use

When a person takes a single Rohypnol oral tablet, the risk of overdose is not as high. However, if a person crushes and snorts the pill, or injects the substance, the risk of overdose increases.

Snorting or injecting a sedative-hypnotic like Rohypnol causes the entire dose of the drug to hit the bloodstream at once. This can cause a person’s nervous system to become sluggish, and can cause a person to stop breathing.

History Of Substance Abuse

People who struggle with other forms of substance abuse may also be more at risk for Rohypnol overdose. When this substance is taken with other drugs such as alcohol, the effects and risks are heightened.

Many people use sedatives like Rohypnol to offset the negative side effects of drugs like heroin or cocaine.

Combining Rohypnol with other substances puts enormous stress on a person’s nervous system, and contributes to rates of overdose.

Getting Treatment For Rohypnol Abuse

Rohypnol is a dangerous drug that can lead to abuse, addiction, and overdose. Because this substance is also associated with sexual assault, roofies are now illegal in the U.S. People who continue to struggle with Rohypnol abuse are at risk for addiction and overdose.

People who are addicted to Rohypnol may need help to get off the drug. Many addiction treatment centers offer on-site detox programs, where patients are given the medical and emotional support they need to stop taking roofies.

Once a person has successfully detoxed from Rohypnol, they are able to begin formal addiction treatment. In an inpatient rehab center, this may include individual counseling, group therapy, and medication-assisted treatment.

It is possible to recover from Rohypnol addiction. For more information on overdose signs and symptoms, or to explore treatment options near you, reach out to one of our treatment specialists today.

Center for Substance Abuse Research - Flunitrazepam (Rohypnol)

U.S. Department of Justice, Drug Enforcement Administration - Drugs of Abuse

National Institute on Drug Abuse - Commonly Abused Drugs Charts

Find Help For A Loved One Today.
Find Help For A Loved One Today.
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592